Jump to content

stargazing: Effexor


stargazing

Recommended Posts

Hello, I just found this site. Thanks for creating it, it's been very helpful so far! 

 

I need some help! I need to get off Effexor XR 150 mg (slow release capsules). The Effexor capsules are produced by a company called Sandoz in Canada. Inside each 37.5 gelatin capsule is a single 37.5 tablet. I called Sandoz and found out the 37.5 mg tablet is coated with the slow-release agent, so cutting it will destroy the slow-release properties. They did not have information about dissolving it.

 

I'm not sure what to do. I don't know how to decrease this gradually without destroying the slow-release effect. Any advice?

 

History, if you want it: I was on Cipralex for two years or so. I liked Cipralex and only had problems if I forgot to take it: I'd get withdrawal dizzyness within a day. But it stopped being so effective after two years or so, so I switched to Effexor. I had a lot of dizzy spells and misery while switching, but the Effexor seemed to take the place of the Cipralex and helped as long as I increased it when I decreased the Cipralex. However, I immediately started getting more symptoms if I took the Effexor late, or even throughout the day after having taken it.

 

For six months I was on Effexor 112.5 mg. This is a very low dose, but my doctor was not willing to supervise my medication so I had to wait to see a psychiatrist. I had withdrawal symptoms every day when it came time to take my dose: headache, radiating discomfort down one side of my face and body, brain fog, difficulty thinking, nausea. It would go away within half an hour of taking my daily dose, but sometimes reoccur more mildly for periods during the 24 hours. I believe this is because the slow release mechanism is uneven and because I was on such a low dose, I'd sometimes be dipping below what my body was used to. These periods of withdrawal throughout the day have only recently gone away as I increased my dose to 150 mg within the last month.

 

The psychiatrist agreed, so I'm going to try Trintellix. However, the important part is I need to stop the Effexor and the schedule she gave me (a decrease of 37.5 each week over four weeks) is not going to be bearable!

 

I can't count beads, and I don't know if I should try cutting this up and destroy the slow-release effect, or try dissolving it.

 

Another pharmacy I went to had smaller pills that must have come from another company. If I can get a new prescription I could try getting that instead. I will have an entire bottle of this stuff I can't use, though. 

 

Please let me know if I've posted anything in the wrong place or what have you. I read through the Effexor guide and comments, but no one else seems to have the Canadian Sandoz version I have.

ETA: Sorry, I see I should have posted this in the Introductions section. I don't know how to move it... Sorry!!

 

Edited by ChessieCat
changed red font to blue
Link to comment
  • ChessieCat changed the title to stargazing: Effexor
  • Administrator

Welcome, stargazing.

 

Your topic has been moved to the Introductions section.

 

On 10/3/2018 at 1:40 PM, stargazing said:

I was on Cipralex for two years or so. I liked Cipralex and only had problems if I forgot to take it: I'd get withdrawal dizzyness within a day. But it stopped being so effective after two years or so, so I switched to Effexor. I had a lot of dizzy spells and misery while switching, but the Effexor seemed to take the place of the Cipralex and helped as long as I increased it when I decreased the Cipralex. However, I immediately started getting more symptoms if I took the Effexor late, or even throughout the day after having taken it.

 

For six months I was on Effexor 112.5 mg. This is a very low dose, but my doctor was not willing to supervise my medication so I had to wait to see a psychiatrist. I had withdrawal symptoms every day when it came time to take my dose: headache, radiating discomfort down one side of my face and body, brain fog, difficulty thinking, nausea. It would go away within half an hour of taking my daily dose, but sometimes reoccur more mildly for periods during the 24 hours. I believe this is because the slow release mechanism is uneven and because I was on such a low dose, I'd sometimes be dipping below what my body was used to. These periods of withdrawal throughout the day have only recently gone away as I increased my dose to 150 mg within the last month.

  

The psychiatrist agreed, so I'm going to try Trintellix.

 

This is my guess about what's happening: You took Cipralex inconsistently and went into withdrawal on and off. This was diagnosed as "poop-out" and you were switched to Effexor. You still get withdrawal when you take Effexor inconsistently.

 

What we see here is that if you go on and off psychiatric drugs or take them inconsistently, which you've been doing for a long time, it sensitizes your nervous system to drug changes and side effects.

 

You get withdrawal symptoms every day when you were taking 112.5mg; as you surmise, the slow-release mechanism in that generic may be ineffective and it is wearing off before 24 hours are up.

 

In effect, it is acting more like immediate-release Effexor. To taper, you might try switching to immediate-release Effexor and take it twice a day. Be forewarned, the switch might be a bit bumpy. See Tips for tapering off Effexor (venlafaxine) for information about tapering immediate-release Effexor.

 

Alternatively, since the Sandoz generic does not seem to agree with you, you may do better on the brand-name Effexor XR (which may cost you more). If you get the brand-name Effexor, it will have little beads inside, which you can count out to taper (after stabilizing for a month or so after the switch).

 

However, it seems you are doing this so you can switch to Trintellix? Why this particular drug? What is the basis for the assumption that your need for an antidepressant is ongoing?

 

It seems you have been having an adverse reaction (intermittent withdrawal symptoms) to an antidepressant for years. Many psychiatrists, who are only dimly aware that withdrawal exists, would say this is some kind of "relapse" and propose a new drug. However, you still might be happy with Cipralex if you had taken it regularly.

 

(If you're going to taper properly, you will need to stick to your schedule or things can go very, very wrong.)

 

Ordinarily, we counsel people who want to go off psychiatric drugs altogether rather than aid them in switching to a new and possibly unnecessary drug. What are your goals here?

 

To help us out, follow these instructions Please put your drug and withdrawal history in your signature

 

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

This probably wasn't clear in what I wrote, but I didn't take Cipralex inconsistently. I only missed a dose say, ~5 times in a two year period. It was rare. I didn't switch because Cipralex was giving me bad symptoms. It wasn't, other than those five times I missed a dose. It wasn't really doing anything, other than making me a bit emotionally flat. That wasn't a withdrawal symptom in me, that's just what the drug does.

I'm not inconsistent with the Effexor either, I take it every day. That said I don't always take it at the exact same time every day so that's probably having an impact.

I definitely am sensitive to drugs and drug withdrawal, though. Much more sensitive than many people seem to be. I had to go on Cipalex much more gradually and go off it much more gradually. I usually do that by cutting up tablets. My problem in this situation is the fact that I can't cut this tablet up.

My goal is to get off Effexor without suffering huge withdrawal symptoms. I would like to be drug free. Whether I use Trintillex before I do that depends what else is going on in my life so I can time things right.

Immediate-release Effexor is not available in my country according to my pharmacist.

Link to comment
  • Moderator Emeritus

To help us out please create your drug signature.  Keep it simple - no symptoms or diagnoses just:

  • details for last 2 years - dates, ALL drugs, doses
  • summary for older than 2 years - just years and ALL drugs

Account Settings – Create or Edit a signature

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy